Alert archive / Nevada / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 37, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 8, 1998, 1:52 PM PDT for Clark County, Nevada. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 8, 1998, 1:52 PM PDT (20:52 UTC)
- Expired
- Sep 8, 1998, 2:40 PM PDT
- In force
- 48 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County Clark County, NV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 2:05 PM PDT | Thunderstorm Wind | Las Vegas, NV | |
| Sep 8, 2:10 PM PDT | Thunderstorm Wind | Henderson, NV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1705 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
350 WUUS1 KLAS 082053 RRA SVRLAS NVC003-082140- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 152 PM PDT TUE SEP 8 1998 * SEVERE THUNDERSTORM WARNING FOR CENTRAL AND SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA * UNTIL 240 PM PDT * SOME LOCATIONS AFFECTED LAS VEGAS HENDERSON JEAN * AT 145 PM PDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM JEAN TO NEAR HENDERSON. THE STORMS WERE MOVING NORTH AT 15 MPH. STRONG WIND GUSTS...IN EXCESS OF 60 MPH WILL MOVE THROUGH THE SOUTHERN END OF THE LAS VEGAS VALLEY NEAR BLUE DIAMOND...GREEN VALLEY AND HENDERSON BY 200 PM. STRONG WINDS CAN THEN BE EXPECTED ACROSS THE REST OF THE VALLEY FOLLOWED BY LOCALLY HEAVY RAIN. NEMETH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 9:25 AM PDT, 4 hours 27 minutes earlier.
Area forecast discussion, Sep 8, 9:25 AM PDT, 4 hours 27 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 925 AM PDT TUE SEP 8 1998 SYNOPSIS...A LARGE TROUGH OF LOW PRESSURE WILL APPROACH THE WEST COAST TUESDAY...THEN SLOWLY MOVE ACROSS THE GREAT BASIN WEDNESDAY. AHEAD OF THIS SYSTEM....A MOIST SOUTHERLY FLOW OF AIR WILL REMAIN ACROSS THE REGION RESULTING IN A CONTINUED THREAT OF AFTERNOON AND EVENING THUNDERSTORMS. DISCUSSION...UPPER TROUGH (ABOVE 400 MB) CONTINUES TO ELONGATE/WEAKEN AND PUSH E WITH AXIS ALONG THE NV/UT BORDER. ANY UPPER DIVERGENCE FROM THIS SYSTEM NOW WELL TO THE E. ANOTHER WEAK VORT LOBE IS MOVING NWD FROM SRN AZ HELPING FIRE STORMS ACROSS THE CENTRAL PART OF THAT STATE...BUT SHOULD DRIFT N-NE AHEAD OF UPPER TROUGH AND MAY NOT BE A FACTOR FOR NW AZ. DOES NOT APPEAR TO BE ANY SIGNIFICANT LARGE SCALE FORCING TO HELP FOCUS STORMS. THE ONLY AREA THAT MAY HAVE SOME WEAK FORCING IS ALONG AN AXIS FROM SRN ESMERALDA/NYE COUNTIES NEWD WHERE DEBRIS CLOUDS AND ISOLATED SHOWERS/THUNDERSTORMS EXIST...PERHAPS ENHANCED BY SOME SPEED DIVERGENCE AND STRETCHING ALONG SHEAR AXIS. AS HAS BEEN THE CASE PAST SEVERAL DAYS...NGM APPEARS TO HAVE THE BEST INITIALIZATION OF FEATURES AND MOISTURE FIELDS. HIGH PRECIPITABLE WATER PLUME (1.25 INCHES OR GREATER) SEEN ON GOES SOUNDER IMAGES FROM SRN TIP OF NV SWD INTO GULF OF CA. YUM SOUNDING INDICATES HIGH DEW POINTS IN THE LOWER LAYERS (ALL SIMILAR TO NGM INITIALIZATION). TOUGH CALL ON CONVECTION TODAY AS MOISTURE/INSTABILITY FIELDS SIMILAR TO YESTERDAY BUT NO REAL FOCUS. DID NOTE WINDS ON DRA SOUNDING VEER WITH HEIGHT FOR MODERATE SHEAR ENVIRONMENT FOR DECENT STORM STRUCTURE TODAY. POSSIBLE THAT FOR THE FIRST TIME IN DAYS...STORMS THAT FORM ON SPRING MOUNTAINS MAY PUSH INTO LAS VALLEY THIS AFTERNOON/EVENING. SCATTERED STORMS LOOKS BEST AND NOT PLANNING ANY SIGNIFICANT CHANGES TO FORECAST. ON WEDNESDAY...MAIN TROF APPROACHES INCREASING MOIST SLY FLOW AND BRINGING IN H3 JET WHICH PUTS MOST OF AREA IN RIGHT ENTRANCE REGION. STRONGEST PVA/OMEGA FORECAST ACROSS NW AND NRN NV WITH BEST DIVERGENCE APPROACHING SRN CA/SRN NV BY 00Z THU. ENTIRE AREA COVERED BY SIGNIFICANT LOW LEVEL MOISTURE WHILE PRECIPITABLE WATER PLUME MOVES NWD INTO ERN NV. STILL LOOKING LIKE WED WILL BE AN ACTIVE DAY FOR THUNDERSTORMS. QUESTIONS I HAVE RIGHT NOW ARE HOW FAST WILL TROUGH MOVE THROUGH GREAT BASIN THU AND WHETHER OR NOT MOISTURE WILL BE SCOURED OUT TO PREVENT STORMS? WILL TAKE ANOTHER SHOT AT THIS FOR AFTERNOON PACKAGE. LAS334. NEMETH
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:03 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.